Georgia, 2006

Hail and Damaging Wind in Georgia, April 18, 2006

April 18, 2006 · NWS TAE · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 18, 12:50 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 12:50 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE APR 18 2006

.SYNOPSIS...ONLY AN ISOLATED SHOWER OR 2 HAS DEVELOPED IN THE
VICINITY OF THE BACK DOOR COLD FRONT AS OF EARLY THIS AFTERNOON...
WITH NO SIGNS OF ANY SIGNIFICANT CONVECTIVE DEVELOPMENT. IN FACT...A
STABLE LAYER OF STRATUS CONTINUES TO HEAD SW BEHIND THE FRONT...BUT
IT IS FIGHTING EROSION ON ITS LEADING EDGE AS IT APPROACHES
TALLAHASSEE. WHILE AREAS TO THE S AND W OF THE BOUNDARY ARE STILL
EXPECTED TO TOP OUT AROUND THE 90 DEGREE MARK THIS AFTERNOON...
EASTERN SECTIONS OF THE FL BIG BEND AND SW GEORGIA WILL STRUGGLE
INTO THE LOWER 80S. OVER THE COASTAL WATERS...10 KT WESTERLY WINDS
CONTINUE.

&&

.SHORT TERM...THE ABOVE MENTIONED BACKDOOR COLD FRONT WILL MAKE ITS
CLOSEST APPROACH TO THE CWA LATE THIS AFTERNOON AND EVENING...BEFORE
IT RETURNS TO THE NE AS A WARM FRONT LATE TONIGHT AND WEDNESDAY.
THIS WILL STILL LEAVE ROOM FOR AN ISOLATED SHOWER OR TSTM TO DEVELOP...
BUT SINCE THE AIRMASS IS STILL QUITE DRY...EXPECT THAT SILENT 10
POPS WILL MORE THAN SUFFICE. AFTER THE WARM FRONT CLEARS THE
AREA ON WEDNESDAY...THE STAGE WILL BE SET FOR MORE NEAR RECORD HIGH
TEMPERATURES FOR THE REMAINDER OF THE WEEK AS OUR JUNE IN APRIL
PATTERN CONTINUES. LOW TEMPS WILL BE UNSEASONABLY MILD AS
WELL...WITH THE EXPECTED LOWER TO MID 60S A FULL 10+ DEGREES ABOVE
CLIMO VALUES.

&&

.LONG TERM...FRIDAY-TUESDAY...
THROUGH THE LONG TERM...WEAK AND PERSISTENT H5-H2 RIDGING TO ZONAL
FLOW WILL DOMINATE AS SURFACE HIGH PRESSURE SHIFTS OFFSHORE OF THE
MID-ATLANTIC WITH THE LOW LEVEL RIDGE AXIS POSITIONED OVER THE NRN
GULF OF MEX. A WELL DEFINED SHORTWAVE SYSTEM MOVES FROM THE SRN
PLAINS TO THE NE CONUS. THIS NUDGES NEXT COLD FRONT SEWD TO FLA-GA
ON FRI AND STALLS IT THERE IN VICINITY OF E COAST TROUGH BRINGING AN
INCREASED POP ESPECIALLY THRU PERIOD AND ESPECIALLY SUN & MON OVER
NRN ZONES AS UPPER UPPER LEVEL IMPULSES RIDE OVER THE AREA IN NEAR
ZONAL FLOW. WITH DOMINANT WSW FLOW...TEMPERATURES WILL BE ABOVE
AVERAGE THROUGH THE PERIOD...AS THESE FRONTS WILL BE UNABLE TO CLEAR
OUR AREA AND BRING ANY APPRECIABLE COOLER AIR.

&&

.MARINE...AN EXCEPTIONALLY QUIET SUMMERLIKE PERIOD IS IN STORE FOR
THE COASTAL WATERS DURING THE NEXT SEVERAL DAYS...AS WEAK SFC
RIDGING HOLDS OVER THE EASTERN GULF.

&&

.FIRE WEATHER...NO CONCERNS FOR THE NEXT SEVERAL DAYS...AS DEWPOINTS
REMAIN IN THE MID 60S WHICH IS QUITE HIGH FOR THIS TIME OF YEAR.

&&

.AVIATION...EXPECT OCNL VFR CIGS AT TLH...DHN AND ABY...WITH MVFR
CIGS AT VLD THIS AFTN. A FEW TSTMS ARE POSSIBLE THIS AFTN ALONG A
WEAK BACK DOOR FRONT WHICH BISECTS THE AREA FROM NW-SE. DUE TO THE
LIMITED COVERAGE...WILL NOT MENTION IN THE TAFS. WINDS WILL VARY
FROM W-SW AHEAD OF THE FRONT AND E-NE BEHIND IT. SPEEDS WILL REMAIN
LESS THAN 10 KTS. CLOUDS DECREASE THIS EVENING...BUT MARINE STRATUS
LAYER WILL DEVELOP ALONG THE COAST AND SPREAD INLAND
OVERNIGHT...WITH IFR CIGS AT MOST TAF SITES BY MORNING. THERE WILL
BE PATCHY FOG WITH MVFR TO OCNL IFR VSBYS BY DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  62 93 62 92/ 10 05 10 05
PANAMA CITY  67 86 67 87/ 05 05 05 05
DOTHAN       65 92 66 92/ 10 05 05 10
ALBANY       62 88 63 87/ 10 20 10 05
VALDOSTA     60 89 62 89/ 10 20 10 05
CROSS CITY   61 89 63 90/ 10 10 10 05

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&

PUBLIC/MARINE...GOULD
LONG TERM...BLOCK
AVIATION/FIRE...JAMSKI
Hazardous weather outlook, Apr 18, 4:37 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EDT TUE APR 18 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-190937-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
537 AM EDT TUE APR 18 2006

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
ANOTHER UNSEASONABLY WARM DAY IS ON TAP FOR THE LOCAL AREA. A
BACK-DOOR COLD FRONT WILL DROP SOUTH THIS AFTERNOON AND EVENING AND
GENERATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW STORMS
MAY BE STRONG BUT NO HAZARDOUS WEATHER IS EXPECTED. THERE IS ALSO A
MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA PANHANDLE COAST.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT AS THE BACKDOOR FRONT RETREATS NORTH ACROSS THE
AREA. THE AIRMASS WILL BE RATHER UNSTABLE...AND WITH SUFFICIENT WIND
SHEAR...A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS. ANOTHER
FRONT WILL APPROACH ON SATURDAY. RAIN CHANCES WILL BE IN THE 20 TO
30 PERCENT CHANCE RANGE INTO THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

BLOCK

In the hours before

Special weather statement, Apr 18, 2:08 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT TUE APR 18 2006

FLZ018-182000-
JEFFERSON-
308 PM EDT TUE APR 18 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON COUNTY...

* UNTIL 400 PM EDT

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF WOODVILLE...OR 14 MILES
NORTHEAST OF ST. MARKS...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS AND DEADLY CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

38-GODSEY
Special weather statement, Apr 18, 2:11 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT TUE APR 18 2006

GAZ122-123-182015-
CALHOUN-RANDOLPH-
311 PM EDT TUE APR 18 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN AND RANDOLPH
COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 415 PM EDT

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CUTHBERT...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE NEAR...
  EDISON BY 355 PM EDT.
  MORGAN BY 410 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Apr 18, 2:34 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT TUE APR 18 2006

GAZ144-182030-
BAKER-
334 PM EDT TUE APR 18 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER COUNTY IN
SOUTHWESTERN GEORGIA...

* UNTIL 430 PM EDT

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEARY...OR 7 MILES SOUTHEAST OF
MORGAN...MOVING SOUTH AT 15 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES...AND WINDS 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
April 18, 3:08 PM EST
Where
Baker County, Elmodel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
31.350, -84.483

The Georgia DOT reported a few downed trees on County Road 126.

Hail, Grady

When
April 18, 4:50 PM EST
Where
Grady County, 1 mi E of Cairo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.867, -84.183

Penny to nickel size hail reported just east of Cairo by the Grady County EMA.

Hail, Thomas

When
April 18, 5:10 PM EST
Where
Thomas County, Thomasville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.833, -83.967

Penny size hail reported by WTXL Tallahassee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507432, 5507433, 5507434.